COVID19-Frequently asked questions regarding immunosuppressant medication
Q: Should I stop my medication as a precaution?
You should continue taking your medicines, including steroids, unless instructed otherwise by your clinician.
If you stop taking your medicine, it could cause a flare-up of your condition which could increase your risk of complications if you get coronavirus.
Q: Should I continue my medicines if I think I have coronavirus?
If you develop symptoms of COVID-19, please follow the Government advice on staying at home and self-isolating for households with potential coronavirus infection.
You should temporarily stop your conventional diseases modifying anti-rheumatic drug (e.g. methotrexate, leflunomide, azathioprine, ciclosporin) tofacitinib, baricitinib, apremilast, and biological therapy. If you are taking hydroxychloroquine or sulfasalazine, you can continue taking this. Contact your specialist for further advice about when to restart treatment. However, if you are on steroids e.g. prednisolone, treatment should not be stopped abruptly. If in doubt contact your GP or specialist for further advice.
Q. What precautions can I take?
The latest advice is for everyone to stay at home and only go outside for food, health reasons or essential work. Some people are at very high risk of severe illness from coronavirus (COVID-19) because of an underlying health condition and are strongly advised to stay at home at all times (shielding). Please see the Government’s latest advice on shielding. Find out more about assessing your risk and protecting yourself.
Q: Should I still attend my clinic appointments?
Your hospital will contact you by phone or letter, to confirm what you need to do. If you have an urgent query about your appointment please contact MSEOutpatientQuery@southend.nhs.uk’
Q: I am a key worker and I have a child taking immunosuppressant treatment, should I remove them from school to reduce the risk of infection?
While there is no specific advice in relation to immunosuppressed children, the Government advice on social distancing and shielding should be followed.
Q: I am worried whether I should be taking non steroidal anti-inflammatories; is it safe?
There is currently no strong evidence that non-steroidal anti-inflammatories (NSAIDs) such as ibuprofen can make coronavirus (COVID-19) worse. But until we have more information, take paracetamol to treat the symptoms of coronavirus, unless your doctor has told you paracetamol is not suitable for you.
If you have no coronavirus symptoms and regularly take a non-steroidal anti-inflammatory drug (NSAIDs) for pain relief, carry on taking it as usual. If you develop coronavirus symptoms, ask your doctor about changing to paracetamol instead.
Q: Will I continue to need blood tests if I have been advised to stay at home?
It may be possible to relax the frequency of blood tests required. This will be safe for patients whose blood tests have been stable for some time. Your GP practice or specialist will contact you regarding your blood tests.